Texas, 2018

Hail in Texas, June 23, 2018

June 23, 2018 · NWS OUN · 3 events in 1 county or zone

A few storms formed along a stationary front on the evening of the 23rd across wester north Texas and southwest Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A few storms formed along a stationary front on the evening of the 23rd across wester north Texas and southwest Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 23, 5:54 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 23, 5:54 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Norman OK
654 PM CDT Sat Jun 23 2018

.DISCUSSION...

&&

.AVIATION...
Isolated thunderstorms are possible this early this evening in
western and central OK. Otherwise; VFR conditions and east or
southeast winds are expected. Early Sunday a thunderstorms complex
could move across northern Oklahoma from northwest to southeast,
most likely affecting WWR and PNC. Gusty south winds will develop
Sunday afternoon in western Oklahoma.

&&

.PREV DISCUSSION... /issued 304 PM CDT Sat Jun 23 2018/

DISCUSSION...
There are several short term concerns, followed by a transition
to a calmer, drier, and hotter pattern late in the forecast
period. The most impactful weather may be localized flooding this
evening into tonight, and again Sunday night. Severe thunderstorms
are possible this evening again possible late Sunday and Sunday
night.

Significant convective overturning was evident in this morning's 12z
sounding at KOUN in the wake of last night's MCS, resulting in a
drier low-level air mass than is depicted in model forecast
soundings. Special 19z sounding shows some boundary layer
moistening, but capping is still quite extensive. Several residual
boundaries are present across the area early this afternoon,
including; 1.) a surface composite front/outflow boundary oriented
east to west from just north of Seminole, to near Chickasha, to
Cheyenne, 2.) another outflow boundary evident in satellite
extending from the east-central Texas Panhandle eastward across
southern Oklahoma and shows little movement, 3.) an outflow boundary
from Truscott to Archer City, 4.) a synoptic front from near DFW
westward into west Texas.

Gravity waves have been evident in visible satellite all the way
down to the synoptic front in north Texas. Patches of mid-level
clouds remain across the area, typical of these post-MCS scenarios.
This has tempered diabatic heating somewhat, and slightly cooler
temperatures coupled with depleted low-level moisture should limit
diurnal convective development some this afternoon. Current thinking
is aforementioned boundaries should become more diffuse with time
this afternoon but should still focus isolated to scattered
development by late afternoon as surface heating and mid-level
cooling continues. At least moderate instability and enough deep
layer shear for storm organization could result in a few instances
of very large hail until upscale growth continues this evening and
wind becomes the dominate threat. The tornado potential is low
given weak low-level shear, though some enhancement near
boundaries leads to a small chance with the most intense/organized
supercells through mid evening.

Although Corfidi vectors suggest convection should propagate fast
enough to preclude significant flood/flash flood concerns,
localized flooding/flash flooding threat may occur given the
moistening environment. This is especially true for areas where
heavy rainfall amounts have occurred (i.e., from near Velma to
Sulphur, to Atoka).

Additional convection, or potentially a convective complex, may move
into northwest/north-central Oklahoma later this evening and
overnight from the initial diurnal development later today in the
Colorado Plains. We have increased rain chances across the northern
half of the area later tonight and into tomorrow morning.

A deepening mid-upper trough in the central High Plains tomorrow
will strengthen our low-level southerly flow and continue to
transport deeper moisture northward. Meanwhile, west-southwesterly
mid-level flow will strengthen and advect steep mid-level lapse
rates eastward resulting in moderate to strong instability late in
the day. This will be another scenario where initial development
during the afternoon will have the greatest hail threat, with
significant hail sizes possible, followed by upscale growth and a
potentially significant wind swath across northern portions of the
area and especially in Kansas. Veering/strengthening low level
flow resulting in more favorable Corfidi vectors for backbuilding
and locally heavy rain/flooding threat could evolve Sunday night.

Some convection may continue until the trough pulls northeast late
Monday. Then a warm/dry pattern will occur through the end of the
forecast period.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  94  74  89 /  40  40  40  30
Hobart OK         72  98  73  92 /  40  10  10  20
Wichita Falls TX  73 101  78  98 /  60  20   0  10
Gage OK           70  95  67  86 /  50  40  80  10
Ponca City OK     71  92  72  86 /  40  20  70  40
Durant OK         76  94  77  92 /  60  40   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

03/09/09
Hazardous weather outlook, Jun 23, 7:40 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
840 PM CDT Sat Jun 23 2018

OKZ004>048-050>052-TXZ083>090-241700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
840 PM CDT Sat Jun 23 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is an enhanced risk for severe thunderstorms later tonight for
northwestern Oklahoma. A slight risk exists across other parts of
Oklahoma and northern Texas.

Location...
The enhanced risk is west of Medford, Enid, and Kingfisher and
north of I-40. The slight risk covers areas outside
of the enhanced risk.

Timing... Through 5 AM.

Impacts...
Hail up to the size of golfballs.
Damaging wind gusts between 60 to 80 mph.
Heavy rainfall that may cause localized flooding.

Discussion...
A complex of thunderstorms is expected to move into
northwestern Oklahoma from southwestern Kansas tonight. It is
expected to produce damaging winds along its leading edge as it
moves toward central Oklahoma by sunrise. In the slight risk area
isolated severe thunderstorms are possible as the low-level jet
increases in an environment of moderate instability.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across the
risk area should prepare for severe weather operations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
There is a Moderate Risk for severe thunderstorms across a small
part of northwestern Oklahoma for Sunday evening into early Monday
morning. Damaging wind gusts will be the primary hazard. Large hail
up to the size of baseballs will be possible as well. A slight risk
covers the northwestern third of Oklahoma outside of the moderate
and enhanced risk areas.

There will be a continued chance for thunderstorms Monday into
early Tuesday. A few strong thunderstorms are possible Monday
across north central Oklahoma.

.Heat...
Heat index values from 100 to 105 degrees are forecast through
much of this week. If you will be outdoors, limit strenuous
activities and take frequent breaks.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jun 23, 7:38 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
838 PM CDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             6 E MANITOU             34.51N 98.87W
06/23/2018  M1.75 INCH       TILLMAN            OK   PUBLIC

&&

PW
Special weather statement, Jun 23, 7:58 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
858 PM CDT SAT JUN 23 2018

TXZ086-089-240230-
Wichita TX-Archer TX-
858 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Wichita and
northwestern Archer Counties Until 930 PM CDT....

AT 854 PM CDT, a strong thunderstorm was located 5 miles northeast of
Lake Diversion, moving southeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Mankins and northeastern Lake Diversion.

LAT...LON 3378 9893 3383 9895 3398 9890 3390 9868
      3369 9876
TIME...MOT...LOC 0154Z 302DEG 19KT 3387 9889

WR
Local storm report, Jun 23, 8:39 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
939 PM CDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             6 WSW CHATTANOOGA       34.39N 98.75W
06/23/2018  M1.25 INCH       TILLMAN            OK   BROADCAST MEDIA

&&

PW
Local storm report, Jun 23, 8:43 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
943 PM CDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             6 N HOLLISTER           34.43N 98.85W
06/23/2018  M2.00 INCH       TILLMAN            OK   PUBLIC

&&

PW
Special weather statement, Jun 23, 8:43 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
943 PM CDT SAT JUN 23 2018

OKZ026-240315-
Lincoln OK-
943 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Lincoln County Until
1015 PM CDT....

AT 943 PM CDT, a strong thunderstorm was located 4 miles north of
Meeker, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Meeker and Sparks.

LAT...LON 3565 9667 3546 9682 3546 9686 3557 9699
      3569 9689
TIME...MOT...LOC 0243Z 209DEG 17KT 3556 9688

WR
Local storm report, Jun 23, 8:50 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
950 PM CDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             3 E TIPTON              34.51N 99.08W
06/23/2018  E2.00 INCH       TILLMAN            OK   STORM CHASER

&&

PW

The radar

The Altus AFB radar (KFDR), 81 km away, was scanning. The volume nearest the first event began at 02:52 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Archer

When
June 23, 8:50 PM CST
Where
Archer County, 0.69 mi S of Lake Kickapoo Dam
Measured
2.25 in hail
Reported by
Trained Spotter
Coordinates
33.650, -98.780

Time estimated by radar.

Hail, Archer

When
June 23, 8:55 PM CST
Where
Archer County, 0.69 mi N of Lake Kickapoo Dam
Measured
1.75 in hail
Reported by
Public
Coordinates
33.670, -98.780

Hail, Archer

When
June 23, 8:57 PM CST
Where
Archer County, 2.7 mi NE of Lake Kickapoo Dam
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.690, -98.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766842, 766843, 766844.